Texas, 2021

High Wind in Texas, October 26, 2021

October 26, 2021 · NWS MAF · 1 event in 1 county or zone

A potent shortwave trough moved across the region and strong low-level jet, bringing westerly high winds to the Guadalupe and Delaware Mountains and very windy conditions to Eddy and Culberson Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent shortwave trough moved across the region and strong low-level jet, bringing westerly high winds to the Guadalupe and Delaware Mountains and very windy conditions to Eddy and Culberson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 26, 1:40 PM CST, 11 minutes earlier.

Area forecast discussion, Oct 26, 1:40 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
240 PM CDT Tue Oct 26 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1249 PM CDT Tue Oct 26 2021

Windy conditions are expected this afternoon at all TAF sites
with sustained speeds up to 20-25 kts. CNM should see the highest
winds with occasional gusts over 40 kts possible. BLDU is also
anticipated, although will keep visbys VFR for now. Winds will
gradually shift out of the WNW after 27/00Z as a Pacific front
passes through the region. Winds will continue to be elevated and
gusty overnight into early tomorrow.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 237 PM CDT Tue Oct 26 2021

The next 24 hrs will include an active period of weather across our
region. The main impacts will be strong winds accompanied by blowing
dust and a brief bout of severe weather possible this evening. A
high amplitude 500 hpa trof will continue to progress ewd into
central plains today. In response, the 700-500 hpa gradient will
gradually tighten over the far W CWA this afternoon. We have already
seen high winds across the Guadalupe and Delaware Mountains and very
windy conditions across the adjacent plains in Eddy and Culberson
Counties. A Wind Advisory also remains in effect for Lea County, the
upper Trans Pecos, and Davis Mountains where sustained speeds over
30 mph are anticipated. Blowing dust could reduce visibility and
impact travel in the aforementioned areas. Throughout this
afternoon, a dryline will mix ewd into the far eastern Permian
Basin. Meanwhile, a Pacific front assocd with the passing trof axis
will collide with the dryline around or just after sunset. Forcing
assocd with the Pacific front will help generate a line of showers
and thunderstorms. However, models have continued to trend further
east with convective initiation and storms are expected to quickly
move out of the CWA before midnight. The best opportunity for
severe weather will be from a Snyder to Big Lake line where
surface based CAPE will increase to near 1500 J/kg and bulk shear
values up to 40 kts will be present. Large hail and damaging winds
will be the main threats with a conditional isolated tornado
threat mostly over the Concho Valley as the line of storms moves
off the the east. Temperatures will cool down to the upper 40s to
lower 50s tomorrow morning as dry air filters into the area.

Another windy day is anticipated tomorrow as the trailing 850-700
hpa jet assocd with the departing upper trough grazes the region.
Winds will begin to increase around 15Z with sustained speeds
approaching 25-30 kts by 18Z. Since most of the region will see
close to advisory criteria for a few hrs, we have opted to issue a
blanket Wind Advisory from 15Z-22Z. It is also possible GDP could
reach high wind for a brief period tomorrow, but will let subsequent
shifts update if necessary. Thankfully, temperatures will be much
cooler tomorrow with highs in the upper 60s to low 70s. Winds should
diminish quickly by sunset tomorrow evening and temperatures will
begin to rapidly cool.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 237 PM CDT Tue Oct 26 2021

After a blustery Wednesday winds will subside heading into the
overnight hours. Surface ridging will lead to clear skies and chilly
conditions by Thursday morning. Most locations will drop into the
40's but freezing temperatures are possible at Tatum and around the
Marfa Plateau. Tatum saw their first freeze about 10 days ago, but
Marfa has yet to see a freeze this season. Have included a Freeze
Watch for Thursday morning for the Marfa Plateau and Davis Mountains
where lows will near 30 degrees. Thursday looks like the pick of the
week with winds generally light out of the north, sunny skies, and
temperatures in the 70's!

Weak upper ridging builds in Friday into the weekend with continued
dry conditions and warming temperatures. Saturday looks like the
warmest day with highs in the 80's areawide. Models continue to
suggest a weak cold front could make it into the area Sunday, but
for now temperatures look to stay above normal. Halloween evening
looks pleasant with clear skies, light winds, and temperatures
falling into the 70's.

The upper pattern begins to change next week suggesting big changes
may be headed our way (finally!). An upper trough will bring cold,
Arctic air into the CONUS early next week while troughing also
develops to our west. Details with this front will be worked out as
it gets closer, but we could see our first real taste of fall! Along
with the colder temperatures we could even see some much needed
precipitation. You will definitely want to stay tuned!

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               54  73  46  73 /  20   0   0   0
Carlsbad                 47  73  41  70 /   0   0   0   0
Dryden                   59  77  52  77 /  10   0   0   0
Fort Stockton            54  73  44  73 /   0   0   0   0
Guadalupe Pass           44  63  43  64 /   0   0   0   0
Hobbs                    47  70  38  70 /   0   0   0   0
Marfa                    41  66  32  70 /   0   0   0   0
Midland Intl Airport     53  73  44  72 /  10   0   0   0
Odessa                   53  73  45  73 /  10   0   0   0
Wink                     50  75  42  73 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 10 AM to 5 PM CDT Wednesday for Andrews-
     Borden-Central Brewster County-Chinati Mountains-Chisos
     Basin-Crane-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
     Howard-Loving-Lower Brewster County-Marfa Plateau-Martin-
     Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
     Plains-Scurry-Terrell-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Warning until 3 AM CDT /2 AM MDT/ Wednesday for
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

     Wind Advisory until 3 AM CDT Wednesday for Davis Mountains-Davis
     Mountains Foothills-Loving-Reeves County Plains.

     Freeze Watch from late Wednesday night through Thursday morning
     for Davis Mountains-Marfa Plateau.

NM...Wind Advisory from 9 AM to 4 PM MDT Wednesday for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     High Wind Warning until 2 AM MDT Wednesday for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

     Wind Advisory until 2 AM MDT Wednesday for Central Lea County-
     Northern Lea County-Southern Lea County.

&&

SHORT TERM...24
LONG TERM....29
AVIATION...24
Hazardous weather outlook, Oct 26, 1:46 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
246 PM CDT Tue Oct 26 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-272000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
246 PM CDT Tue Oct 26 2021 /146 PM MDT Tue Oct 26 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect through early Wednesday morning for
the Guadalupe and Delaware Mountains, Eddy County Plains, Van Horn
and Highway 54 Corridor, and eastern Culberson County.

A Wind Advisory is in effect through early Wednesday morning for Lea
county in New Mexico, and Loving and Reeves counties in West Texas,
as well as the Davis Mountains and surrounding foothills.

There is a slight risk of severe thunderstorms this afternoon and
night over the far eastern Permian Basin. Any severe storms that do
develop will be accompanied by large hail, damaging winds, and an
isolated tornado.

Elevated Fire Weather conditions will continue across Southeast New
Mexico and the higher terrain of West Texas Today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated Fire Weather conditions may be possible across Southeast
New Mexico and the higher terrain of West Texas Wednesday afternoon.

A Wind Advisory is in effect for the entire area minus the Guadalupe
and Delaware Mountains for Wednesday. Blowing dust is also likely
across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
October 26, 1:51 PM CST to 9:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988999.